For those clients that come to us here at DeLuca and Weizenbaum after having suffered from a dangerous drug reaction, their first question is often how could skilled doctors and pharmacists could make these mistakes. Often, prescription errors are chalked up to poor communication between providers. However, as we’ll discuss in this post, medication mix-ups aren’t always that simple.
There are literally thousands of prescription and over-the-counter medications available to assist with various forms of treatment. Due to this diversity of drugs on the market, pharmacists have more room for error when it comes to filling a prescription with the wrong medication. Similarities between drugs can easily lead to mistakes. Often, medications that are variants of the same drug with different dosage strengths have very similar names. An example of this, as described by the Department of Pharmacy Services from The SUNY Downstate Medical Center, is Novolin and Novolog. Both are human insulin products, yet a confusion of one for the other can lead to complications such as hypoglycemia.
Another example would be those drugs who share very similar generic names, such as Ultram, Desyrel, and Ketorolac, whose generic names are tramadol, trazodone, and toradol. Tramadol is a pain reliever, trazodone is an antidepressant, and toradol is an anti-inflammatory medication. Then there are those drugs whose own brand names closely resemble each other, like Celebrex, Cerebyx, and Celexa.
It’s recommended that in order to avoid such errors, doctors avoid using abbreviations when writing prescriptions. A patient can verify that this has been done by asking his or her doctor to repeat to them the brand and generic name of the drug being prescribed.
For more information on avoiding prescription mistakes, please visit our Medication Errors page.